What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 11:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 17, 11:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CST Thu Feb 17 2022
.UPDATE...
Updated aviation discussion for the 18z tafs
&&
.SHORT TERM...(Today through Friday night)
Issued at 254 AM CST Thu Feb 17 2022
An active 18 hours of weather is ahead for the PAH CWA. Possible
hazards include high gradient winds, flooding, severe
thunderstorms, and possibly even a little wintry precipitation.
We'll step through the hazards one by one.
Wind. Latest RAP analysis shows 850 mb winds of 50-70 kts across
the forecast area. We originally thought we'd see a lull in the
winds overnight due to a surface layer inversion. However, several
Wind Advisory level gusts have already occurred across the area
tonight. Therefore, moved up the start of today's Wind Advisory
to now. Expect 850 mb winds to really crank up later this morning
into the afternoon as the surface low rapidly deepens as moves
northeast roughly parallel to the Ohio River. Gusts of 40 to 50
mph will be common in the Wind Advisory area. A few isolated gusts
up to 55 mph cannot be ruled out across west Kentucky this
afternoon as well. Gusts behind the passing cold front may briefly
reach advisory levels early tonight, but confidence was not high
enough to extend the advisory beyond 24z today at this time.
Flooding. Flooding concern has risen compared to previous forecast
packages. Model guidances has trended southward with the axis of
heaviest QPF, and now much of the CWA along and north of the Ohio
River is now in the focus area for 1.5 to 3.0" of precipitation
today. With precipitable water values forecast to be 200 to 300%
of normal, efficient rainfall processes appear likely to occur
with any precipitation that falls today. In collaboration with
neighboring offices decided to issue a flood Watch from 12-24z
today for counties along and north of the Ohio River. Given
typical mid- February soil temperatures and a lack of vegetation,
pockets of minor flooding issues appear likely especially in low-
lying or poorly- drained locations. However, we'll need to watch
for the potential for some flash flooding if any training of the
thunderstorms occurs. Latest runs of the HRRR have started
suggesting this, so it will definitely be something to watch.
Severe thunderstorms. With the southern shift in the track of the
surface low with the latest observations and forecast model
guidance, the potential for organized convection in our area
appears to be limited to the MO Bootheel and along the KY/TN
border area. The 0z HREF mean showed this area to be the only spot
in the forecast area with a window for surface-based instability
to develop. Any surface-based thunderstorm that develops in this
highly-sheared environment will have no issues mixing severe wind
gusts to the surface. The latest SPC SWODY1 has shifted the slight
risk to mostly include locations south of the Ohio River, though
the rest of the CWA remains in a marginal risk...for now at
least. While damaging wind gusts between mainly 16z and 22z look
to the be the main hazard, we cannot completely rule out a brief
QLCS tornado across the CEY-HOP corridor if any SBCAPE can
materialize here.
Winter weather. As an Arctic airmass comes crashing into the
region behind the cold front, there may be enough lingering
precipitation to allow for a brief changeover to light freezing
rain or freezing drizzle north of I-64 in southern Illinois. Any
accumulations will be very minor, if any. Plus, given warm road
temperatures it seems unlikely that any icing would be able impact
travel. Something else to watch will be the potential for a flash
freeze of any lingering water on the roads and bridges tonight
across our far west and northern counties. Given that winds
tonight will still be quite breezy, we think that road surfaces
will be dry before any freezing can occur. However, it will be
something to watch today.
Tonight through Friday. Precipitation will quickly end from west
to east tonight as dry Arctic air moves into the region. Low
temperatures tonight will tank, ranging from the middle teens to
middle 20s. With brisk winds, apparent temperatures will drop into
the single digits and teens for Friday morning. The rest of the
day will see clearing skies with high temperatures ranging from
the middle 30s to middle 40s.
.LONG TERM...(Saturday through Wednesday)
Issued at 254 AM CST Thu Feb 17 2022
There is good agreement amongst the 00Z guidance in the general
pattern this weekend through next week. We start out Saturday in
northwest flow aloft and transition to southwest flow by Monday,
where we will stay through the week. There will be multiple
disturbances in that flow with a decent consensus on the first one
to move through Monday night into Tuesday. Confidence in the timing
and intensity of subsequent disturbances is not as good.
At the surface, a weak surface high will settle over the region
Saturday, but strong southerly flow will develop on Sunday. We will
remain in southerly flow until a cold front moves through the region
Tuesday. An Arctic high will attempt to push into the region behind
the front, and that should keep us in northerly flow through the
remainder of the week.
The weekend will be dry, with cool and relatively calm conditions
Saturday, then warmer and breezy conditions Sunday. Moisture will
increase significantly ahead of the first disturbance Monday and
showers will likely develop by the end of the day. There will be
some chance of thunder and over an inch of rain before the cold
front arrives late Tuesday.
Beyond Tuesday the main concern will be how much of the shallow
Arctic air mass can make it into the region. Given the strength of
the high advertised in most guidance, it is likely to be colder than
we are currently forecasting. As the later disturbances ride
northeast through the area we should have good isentropic lift over
the cold air mass which will lead to a cold rain or possibly
freezing rain. The odds of a wintry mess increase with each
&&
.AVIATION...
Issued at 1134 AM CST Thu Feb 17 2022
Along and southeast of the Ohio River, as well as kcgi, widespread
rain and isolated thunderstorms will continue through the afternoon.
Vsbys will occasionally be LIFR in heavy rain. In southern Illinois
and kmvn, widespread rain will diminish this afternoon, but IFR
conditions will persist today. Rapid clearing will arrive late
tonight at most sites except in sw Indiana and nw Kentucky, where
clearing may be delayed until later Friday.
Winds will become very gusty from the north once a strong cold front
passes through. Winds will be sustained at 15-25 kts with peak gusts
of 35-40 kts for several hours early tonight. The gustiness will
begin to diminish late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 6 PM CST this evening for ILZ075>078-080>094.
Wind Advisory until 6 PM CST this evening for ILZ077-078-
081>094.
MO...Flood Watch until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
Wind Advisory until 6 PM CST this evening for MOZ087-109>112-
114.
IN...Flood Watch until 6 PM CST this evening for INZ081-082-085>088.
Wind Advisory until 6 PM CST this evening for INZ081-082-
085>088.
KY...Flood Watch until 6 PM CST this evening for KYZ001>011-013>016-
018>021.
Wind Advisory until 6 PM CST this evening for KYZ001>022.
&&
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...MYHazardous weather outlook, Feb 17, 3:24 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Thu Feb 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widespread rain and a thunderstorms are expected today, ending
from west to east during the late afternoon. There is a slight
risk of severe thunderstorms. This will mainly be during the late
morning through the afternoon hours. Damaging winds and a brief
tornado are the main hazards.
A Flood Watch is in effect today for areas along and north of the
Ohio River. Refer to the Flood Watch text for details.
A Wind Advisory is in effect today for most of the area. Refer to
the advisory text for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few thunderstorms will be possible across the Quad State Monday
night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Reports of heavy rainfall or
flooding would also be appreciated.
DWS/DRS
In the hours before
Local storm report, Feb 17, 2:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 1 W POPLAR BLUFF 36.76N 90.42W
02/17/2022 BUTLER MO TRAINED SPOTTER
ROADS FLOODED.
&&
BDMSpecial weather statement, Feb 17, 2:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
210 PM CST Thu Feb 17 2022
KYZ009-011>013-016-017-021-022-172100-
Calloway KY-Muhlenberg KY-Todd KY-Christian KY-Lyon KY-Caldwell KY-
Hopkins KY-Trigg KY-
210 PM CST Thu Feb 17 2022
...Strong thunderstorms will impact portions of eastern Calloway,
Muhlenberg, Christian, southeastern Caldwell, Trigg, southeastern
Hopkins, Todd and southeastern Lyon Counties through 300 PM CST...
At 208 PM CST, automated weather stations reported strong
thunderstorms along a line extending from near Princeton to 7 miles
south of Murray. Wind speeds from 40 to 50 mph have been
measured along this line. Movement of the storms was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Dawson Springs around 215 PM CST.
Nortonville and Mortons Gap around 225 PM CST.
Other locations in the path of these storms include Graham, Powderly,
Greenville, Central City, Fort Campbell, Hopkinsville and Pembroke.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 53 and 88.
Interstate 69 in Kentucky between Mile Markers 97 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3669 8740 3664 8760 3663 8782 3663 8785
3667 8786 3668 8807 3652 8804 3650 8812
3650 8833 3713 8780 3738 8710 3734 8714
3732 8711 3737 8708 3735 8701 3727 8698
3724 8693
TIME...MOT...LOC 2008Z 248DEG 56KT 3710 8779 3651 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
YorkLocal storm report, Feb 17, 2:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM FLASH FLOOD 2 S PRINCETON 38.33N 87.57W
02/17/2022 GIBSON IN PUBLIC
ROADS FLOODED IN THE AREA.
&&
BDMLocal storm report, Feb 17, 2:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM FLASH FLOOD 1 NNE MAYFIELD 36.75N 88.64W
02/17/2022 GRAVES KY PUBLIC
ROADS FLOODED , WITH DEBRIS FLOATING.
&&
BDMLocal storm report, Feb 17, 2:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLOOD 3 ESE MELODY HILL 38.01N 87.46W
02/17/2022 VANDERBURGH IN PUBLIC
2.10 INCHES OF RAIN REPORTED , ROADS FLOODED
IN THE AREA.
&&
BDMLocal storm report, Feb 17, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN CALVERT CITY 37.03N 88.35W
02/17/2022 M4.15 INCH MARSHALL KY PUBLIC
RAIN HAS STOPPED.
&&
BDM